Arizona, 2011

Hail in Arizona, September 15, 2011

September 15, 2011 · NWS FGZ · 3 events in 2 counties and zones

A low pressure center over northern Arizona and abundant moisture brought thunderstorms with heavy rain and severe weather to the northern portions of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A low pressure center over northern Arizona and abundant moisture brought thunderstorms with heavy rain and severe weather to the northern portions of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 15, 9:26 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 15, 9:26 AM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
926 AM MST THU SEP 15 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER NORTHERN ARIZONA WILL
BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA UNTIL LATE
THURSDAY AND FRIDAY. COOLER THAN NORMAL TEMPERATURES WILL ALSO
CONTINUE. EXPECT A DRYING TREND BY FRIDAY...WITH HIGH TEMPERATURES
WARMING BACK TO AROUND SEASONAL AVERAGES BY MONDAY.

&&

.DISCUSSION...THE UPPER LEVEL TROUGH CURRENTLY SITUATED OVER THE
AZ/UT BORDER IS HELPING TO SUSTAIN SOME LIGHT TO MODERATE SHOWERS
MOSTLY NORTH AND EAST OF THE RIM THIS MORNING WITH A FEW ISOLATED
SHOWERS ELSEWHERE. INCREASED CLOUD COVER FROM FLAGSTAFF NORTHWARD
MAY LIMIT MAX TEMPERATURES A BIT TODAY AND HAVE MADE MINOR TWEAKS TO
TODAY'S HIGHS. OTHERWISE PREVIOUS FORECAST IS IN GOOD SHAPE WITH
NORTH CENTRAL AND NORTHEAST AZ BEING FAVORED FOR CONVECTIVE ACTIVITY
THIS AFTERNOON AND EVENING.

&&

.PREVIOUS DISCUSSION (247 AM)...TODAY...THE TROUGH WILL SLOWLY LIFT
NORTHEAST INTO SOUTHERN UTAH WITH THE BEST SYNOPTIC LIFT...AND
INSTABILITY OVER NORTH CENTRAL AND NORTHEAST ARIZONA. EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS WITH THE BEST COVERAGE AND
CHANCE FOR STRONGER STORMS TO BE NORTH AND EAST OF THE MOGOLLON RIM.
DRYING WILL WORK IN FROM THE SOUTHWEST THIS EVENING REDUCING
PRECIPITATION CHANCES.

FRIDAY...ANOTHER TROUGH APPROACHES FROM THE WEST...PROVIDING WEAK
LIFT AND INSTABILITY TO KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS
GOING MAINLY NORTH OF I-40 AND ISOLATED ACTIVITY TO THE SOUTH.
COOLER THAN NORMAL TEMPERATURES WILL CONTINUE.

SATURDAY...STILL ENOUGH MOISTURE AND INSTABILITY LEFT FROM THE
DEPARTING TROUGH TO KEEP AN ISOLATED THREAT OF AFTERNOON SHOWERS AND
THUNDERSTORM ALONG THE ARIZONA UTAH BORDER. COOLER THAN NORMAL
TEMPERATURES CONTINUING.

SUNDAY THROUGH TUESDAY...A BUILDING HIGH PRESSURE RIDGE IN THE
SOUTHWEST WILL BRING DRY CONDITIONS AND HIGH TEMPERATURES THAT WILL
WARM BACK TO SEASONAL VALUES.

WEDNESDAY AND THURSDAY...A COLD FRONT WILL SLIDE SOUTH AND WEST
THROUGH NEW MEXICO...THIS FEATURE WILL ACT TO PUSH SOME MOISTURE AND
INSTABILITY NORTHWEST INTO THE WHITE MOUNTAIN AREA ON WEDNESDAY.
THEN BY THURSDAY...A SOUTHEASTERLY FLOW IS FORECAST TO DEVELOP AND
PUSH SOME SUBTROPICAL MOISTURE NORTHWEST POSSIBLY INTO GILA
COUNTY... THE EASTERN MOGOLLON RIM...AND INTO A PORTIONS OF THE
YAVAPAI COUNTY MOUNTAINS.

&&

.AVIATION...FOR THE 18Z PACKAGE...LOW PRESSURE WILL SLOWLY HEAD
EASTWARD ACROSS NORTHERN ARIZONA TODAY. AS A RESULT...MOISTURE WILL
COMBINE WITH COOL TEMPERATURES ALOFT FOR SCATTERED THUNDERSTORM
COVERAGE. MVFR/IFR CONDITIONS WILL ACCOMPANY STORMS...WITH HAIL UP
TO ONE INCH IN DIAMETER POSSIBLE WITH STRONGER STORMS. STORM
ACTIVITY WILL DIMINISH TO ISOLATED COVERAGE AFTER 02Z. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................MCS/TC
AVIATION................DJO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 15, 7:45 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
745 AM MST THU SEP 15 2011

AZZ004>018-037>040-160815-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
745 AM MST THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE LOW PRESSURE TROUGH WILL SLOWLY LIFT NORTHEAST INTO SOUTHERN
UTAH WITH THE BEST LIFT...AND INSTABILITY OVER NORTH CENTRAL AND
NORTHEAST ARIZONA. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS WITH
THE BEST COVERAGE AND CHANCE FOR STRONGER STORMS TO BE NORTH AND
EAST OF THE MOGOLLON RIM. A FEW STORMS MAY BE CAPABLE OF HAIL UP TO
AN INCH. DRIER AIR WILL WORK IN FROM THE SOUTHWEST THIS EVENING
REDUCING PRECIPITATION CHANCES.

LOCALIZED HEAVY RAIN PRODUCING STORMS...AS WELL AS STORMS CROSSING
THE SAME AREA REPEATEDLY...WILL ALSO BRING THE THREAT FLASH
FLOODING. THIS THREAT WILL BE MAXIMIZED OVER OUR BURN AREAS...SUCH
AS THE SCHULTZ...LOCUST...AND WALLOW FIRE BURN SCARS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...ANOTHER TROUGH APPROACHES FROM THE WEST...PROVIDING WEAK
LIFT AND INSTABILITY TO KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS
GOING MAINLY NORTH OF I-40 AND ISOLATED ACTIVITY TO THE SOUTH.

SATURDAY...STILL ENOUGH MOISTURE AND INSTABILITY LEFT FROM THE
DEPARTING TROUGH TO KEEP AN ISOLATED THREAT OF AFTERNOON SHOWERS AND
THUNDERSTORM ALONG THE ARIZONA UTAH BORDER.

SUNDAY THROUGH TUESDAY...A BUILDING HIGH PRESSURE RIDGE IN THE
SOUTHWEST WILL BRING DRY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 114 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Navajo

When
September 15, 11:45 AM MST
Where
Navajo County, 4.18 mi WSW of Dilkon
Reported by
Law Enforcement
Coordinates
35.360, -110.390

Dilkon Police Officers reported a brief Funnel Cloud with possible touch down (tornado).

Hail, Navajo

When
September 15, 12:00 PM MST
Where
Navajo County, 2.9 mi WSW of Dilkon
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
35.370, -110.370

Dilkon Police Officers reported 2 inch diameter hail 3 miles west-southwest of Dilkon.

Funnel Cloud, Coconino

When
September 15, 2:52 PM MST
Where
Coconino County, 6.89 mi WSW of Wupatki
Reported by
Trained Spotter
Coordinates
35.510, -111.490

A trained weather spotter reported a funnel cloud off of Highway 89A north of Flagstaff (three miles east of Milepost 440 on Highway 89A).

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349623, 349622, 349624.